Muscular weakness and changes in muscle tone are a common part of aging. For many adults, these complications are attributed to poor diet, lack of exercise, and overall health status. In some adults, however, the complications with poor muscle tone and changes in muscle integrity may be a side effect of long term medication usage.
If you are caring for a loved one who has developed spinal muscular atrophy – a unique change in muscle tone in the back – the complication may be attributed to a side effect of statin drugs muscle weakness effects. Just like generalized brain atrophy, the atrophy of the spine can become debilitating and lead to shortened life span.
When a change in integrity of the spine has developed, it is not uncommon for your loved one to be diagnosed with spinal muscular atrophy. But, this type of diagnosis only tells physicians what the symptoms may be. Unfortunately, this diagnosis does not indicate what the underlying cause and origin of the spinal muscular atrophy may be and, as a result, continued atrophy may develop.
Statin drugs are commonly used to treat conditions such as high cholesterol or other cardiovascular diseases. If your loved one has been given statin drugs, it is important to ask about the potential risk for developing spinal muscular atrophy in response to the statin drugs muscle weakness effects. With CT scan, MRI, muscle biopsy of the spine, and blood work, most physicians can determine if this side effect of statin drugs is a possible cause of the spinal atrophy your loved one is experiencing.
The discontinuation of statin drugs may not be the best outcome for your loved one. If the statin drugs are the underlying cause of the spinal muscular atrophy, then changes in diet combined with a boost in exercise may be recommended. These types of recommendation will not only help to maintain muscle integrity in the spine but will also help to improve cardiovascular health which will, ultimately, reduce the need for statin drugs in the long term.
For any older adult who suffers from changes in muscle integrity in the back, it is important to seek out medical attention to determine what the underlying cause may be. Ultimately, the medications used may be the underlying cause and with the right modification to diet, medications, and exercise, most issues of muscular change can be managed quite well.
Sources: What You Must Know About Statin Drugs & Their Natural Alternatives, by Jay Cohen